The Tegretol Verdict

Next up on my (short) list of medications left to try was tegretol (carbamazepine). I started taking it about two months ago, starting at 50 mg and moving up gradually to 250 mg last week.

I want to take a minute to make my normal note that I have treatment-resistant bipolar disorder, and I don’t react the way most people do to medications. I wouldn’t consider this the average response to tegretol, if you tried it things would probably quite different for you. This is simply an account of how I reacted to it, and why (spoiler alert) it isn’t for me.

At a very low dosage, my side effects were minimal. Diziness and nausea in the evening after taking Tegretol with food, but nothing more. You can believe there was much rejoicing at that fact!

Moving up to around 200 mg was a bigger issue. I began having headaches lasting  75-100% of the day. My nausea would creep in between meals, and was especially bad in the afternoon. Despite loading up on things like tums (and slices of pizza) the nausea would go away for about ten minutes and then return with a vengeance (I had better luck with about a 30 minute relief after each slice of pizza, though the pizza does have the added side effect of weight gain). The dizziness in the evenings (after taking the medication) became overwhelming, to the point where I could barely stand within three hours after taking the tegretol. The dizziness was on par with a night of binge drinking as a 21 year old (without the fun), so much swirling and whirling upon closing one’s eyes that vomiting was almost inevitable.

All of this I took with a grain of salt, despite the nausea and headaches becoming quite intense this week.

What finally made me pull the plug on tegretol was a painful swelling in my neck that started around 100 mg. It started on one side, and was so painful I had trouble sleeping (I actually thought, at first, I might be having some kind of trouble with the firmness of my pillow!). After showing my psychiatrist I went to my general doctor who made sure I had no reason for my lymph-nodes to be swelling. He wanted to wait and see if the swelling would go away before trying to take me off any medication.

Well, that was a week ago, and yesterday I woke up with the swelling on both sides of my neck instead of on just one side. My neck is covered in painful swollen lumps, not unlike the Cardassians on Star Trek. Apart from not looking particularly attractive, it definitely doesn’t feel good.

So, uh… no more tegretol for me. I’m tapering off it as fast as I possibly can.

I find this to be a bit of a sad story, because (though I don’t have any proof) I was beginning to think it might be helping my moods. There were several situations where I expected to feel overwhelmed or depressed, but the feelings didn’t seem to show up or last as long as they might normally. Mind you, this is really speculation (and I’ve been so anxious lately I can’t expect my observations to be spot on) but I wasn’t willing to let the other lymph nodes on my body start to swell up painfully while I waited to find out if I was right.

Advertisements

8 responses to “The Tegretol Verdict

  1. Have you tried Trileptal? It’s chemically similar to Tegretol but with way less side effects. It’s a relatively new drug. I’m on it and seem to be having a lot of success with little side effects. Some nausea and aggravation of my reflux. A little sleepy and I get the stupids but other than that it seems to be working. I tend to have all the major side effects as well so it’s hard to find something that works for me. I also get mixed episodes so that adds to the fun. So sorry to hear the difficulty in finding meds. It must be awful. Hang in there!!!!

    • Thanks but I tried Trileptal first and had a bad reaction to it. I’m kind of working my way backwards in terms of from new to older, no luck so far!

  2. I’m sorry you had such a terrible reaction to Tegretol. I noticed the increase in headaches (I already have chronic migraines so I was not cool with that), plus I started eating like ALL THE TIME! I just couldn’t seem to control it. So I gained a lot of weight in the short period of time I was on it. I can understand your frustration with medications because I, too, have treatment resistant bipolar disorder. In my case, it is mainly because I cycle so rapidly and meds just seem to treat the wrong things at the wrong time, if that makes sense. Plus, I have an unusual sensitivity to most drugs so side effects are pretty intense. I wish you the best!

  3. You might think about Trileptal (oxcarbazepine) – it’s newer than Tegretol. It’s the same stuff with one oxygen atom snipped off. Snipping that one little atom off does wonders on getting rid of a lot of side effects. I’m taking it as part of my trifecta of mood stabilizers, lamotragine, oxcarbazine, and topiramate.

  4. Reblogged this on Are You Mental? and commented:
    Thank you for sharing.

  5. I can not begin to imagine the frustration you must feel. I have bipolar 1 and went through 6 medications before fortunately finding one that did the job. I’ve been very fortunate in that department. But being stuck in a body and brain that are treatment resistant and side-effect sensitive? I think I would truly fall apart. You are truly an incredible and strong woman.

  6. I was taking Tegretol 600mg for over 3 years. I moved to LA and found a really great psychiatrist, and he told me that the newer studies have shown that Tegretol is actually not very effective with bipolar disorder. So he weaned me off of it. I always thought it was super helpful for me, until I got off it completely and realized I feel no different (I had unexplained nausea for months too- I wonder if it was related?). Anyway, I’m sorry you had such a bad experience! I hope you’re able to find something that works for you soon. It’s all trial and error.. I can’t even tell you how many meds I’ve tried. Good luck!!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s